Heavy Rain, Carroll
- When
- June 13, 8:45 AM CST to 9:19 AM CST
- Where
- Carroll County, 0.86 mi NE of Manning
- Reported by
- Trained Spotter
- Coordinates
- 41.910, -95.060
Brief heavy rainfall with minor street flooding reported in Manning.
A strong MCS moved southeast out of South Dakota into Iowa during the morning of the 13th. The system was elevated in nature and swept southeast along the edge of the unstable airmass to the southwest.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong MCS moved southeast out of South Dakota into Iowa during the morning of the 13th. The system was elevated in nature and swept southeast along the edge of the unstable airmass to the southwest. Wind shear was fairly strong, 50 to 60 kts, helping to maintain the system. Downdraft CAPE was over 1000 J/kg ahead of the storms, but being elevated the storms were only able to make partial use of the high CAPE. As the storms rolled southeast across the state, they produced heavy rain and gusty winds. A few gusts to around 60 MPH were recorded, but they were spotty. Hail from the storms was under an inch in diameter. The storms produced upwards of 2 inches of rain in a short period of time in some places as well. The more significant part of this event was the formation of a strong wake low. Strong winds developed in the wake of the storms with sustained winds around 40 MPH, and gusts of 60 to nearly 70 MPH reported across 7 counties of central Iowa. The winds downed trees and power lines and also caused damage to some outbuildings. A three foot diameter tree was blown down on an house in Nevada in Story County. The strongest measured wind speed was received from a mesonet site in Colo with a 68 MPH wind gust. Tree damage was widespread over southern Story County from Slater to Nevada. As the storms moved through Guthrie County, lightning struck a house in Panora. It blew a whole through the roof and started the insulation on fire, resulting in minor damage. Lightning also struck a tree next to a house in Stuart. The tree was damaged with pieces of the tree falling onto and damaging a car.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 13, 8:29 AM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 929 AM CDT MON JUN 13 2011 .UPDATE PUBLIC DISCUSSION... .SHORT TERM /TODAY/... MCS HOLDING TOGETHER AND TRACKING ALONG WEAK SFC TROUGH AND RATHER STRONG EARLY MORNING LOW LEVEL JET FEEDING SYSTEM FROM THE SOUTH. THOUGH THE COMPLEX SHOULD ENTER A LESS FAVORABLE AIRMASS AS IT REACHES THE I35 CORRIDOR...IT WILL LIKELY CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL OVER THE WEST CENTRAL COUNTIES. HAVE RAISED POP FOR THE MORNING HOURS...AND WILL EVALUATE THE PM AS THE COMPLEX OF STORMS NEARS THE I35 CORRIDOR. SEVERE LOOKS LIMITED...THOUGH THE UPDRAFTS HAVE INCREASED IN DEPTH OVER THE PAST 2 HOURS. /REV .PREVIOUS SHORT TERM /TODAY/... PRIMARY PRECIP CONCERN TODAY WILL BE ELEVATED CONVECTIVE TRENDS AS GREAT LAKES SFC HIGH CONTINUES TO FEED ENOUGH COOL AND RELATIVELY DRIER AIR INTO IA...ALLEVIATING THE MORE SFC BASED THREAT. TWO AREAS OF CONCERN AT THE MOMENT INCLUDE DEVELOPMENT OVER NRN KS AS REFERENCED IN RECENT SPC MCD...AND NE/SD MCS POTENTIALLY REACHING NWRN IA. RDD SOUNDINGS SUGGEST BASE OF ELEVATED INSTABILITY AND STEEPER LAPSE RATES AROUND 305K AND MOISTURE CONVERGENCE AT THAT LEVEL IS CURRENTLY COINCIDENT WITH HIGHER BASED CLOUDS TOPPING RIDGE OVER NRN KS. NAM IS MORE BULLISH THAN OTHER MODELS WITH ELEVATED INSTABILITY...BUT MOST DETERMINISTIC AND ENSEMBLE SOLUTIONS STILL EXPECT MCS TO FORM IN THIS AREA AND POSSIBLY CLIP SWRN IA THIS MORNING. 6-7KFT CIGS HAVE RECENTLY FORMED KSTJ TO KLWD...HINTING AT POTENTIAL. OTHER LOWER MVFR CIGS HAVE FORMED KI75-KTVK BUT THIS APPEARS TO BE TRAPPED BELOW THE INVERSION. FARTHER NORTH...CHE SOUNDINGS SUGGEST ANY CONVECTION WOULD BE ROOTED EVEN HIGHER...AROUND 310K. NAM/RUC SHOW FADING SUPPORT INTO IA THIS MORNING SO THIS MCS MAY WEAKEN AS IT APPROACHES...BUT STILL HAVE LOW POPS TO COVER POTENTIAL AS EXTRAPOLATION BRINGS IT THERE 13-15Z. BOTH 305-310K SFC MOISTURE AND CONVERGENCE FIELDS SUGGEST ADDITIONAL ELEVATED CONVECTION POSSIBLE THIS AFTERNOON IN CENTRAL AND WRN IA SO HAVE PERSISTENT CHC POPS THERE. HAVE STAYED TOWARD THE LOW END OF THE GUIDANCE ENVELOPE EXPECTING SUFFICIENT CLOUD COVER TO LIMIT HEATING/MIXING...SIMILAR TO YESTERDAY. .LONG TERM /TONIGHT THROUGH SUNDAY/... THE FORECAST FOR THE COMING WEEK CONTINUES TO HIGHLIGHT AN ACTIVE AND WET PERIOD. TONIGHT A SURFACE LOW OVER KS/NEB WITH SHIFT A WARM FRONT INTO SW IA DURING THE EVENING AS THE LOW SHIFTS ENE. THETA ADVECTION INCREASES TOWARDS MIDNIGHT AS A LOW LEVEL JET TURNS INTO THE FRONT. WE SHOULD SEE ANOTHER STORM COMPLEX DEVELOP DURING THE EVENING THEN ROLL ACROSS SOUTHERN/CENTRAL IOWA OVERNIGHT. THE FRONTS SHIFTS LITTLE INTO TUESDAY AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN PLAINS. THIS SHOULD LEND UPPER LEVEL SUPPORT OVER THE FORECAST AREA. STORMS WILL INITIALLY BE ONGOING IN THE EAST TUESDAY MORNING AND IF WE CAN GET INITIATION GOING IN THE AFTERNOON WE WILL SEE MORE THUNDERSTORMS AND HEAVY RAIN OVER SOUTHERN IOWA. SEVERE POTENTIAL LOOKS BEST OVER SOUTHERN/WESTERN IOWA THIS EVENING AS SHEAR INCREASES SO WE WILL NEED TO WATCH THIS. MAY EVEN SEE AN ISOLATED TORNADO THREAT OVER FAR SOUTHWESTERN PORTIONS OF THE CWA THIS EVENING BUT HAIL AND WIND WILL BE THE PRIMARY THREATS. HEAVY RAIN ALSO POSSIBLE TONIGHT BUT LIKELY MORE OVER THE SOUTHWEST AND FAR SOUTH...WHERE PAST PRECIP TOTALS HAVE NOT BEEN AS HIGH AS ALONG THE I-80 CORRIDOR. FOR WEDNESDAY THROUGH THURSDAY...THE UPPER SHORTWAVE STALL OVER THE NORTHERN PLAINS...OVER SOUTHEASTERN MN AND SW WI. THE EURO STILL HAS THE CLOSED LOW SOLUTION WHILE THE GFS HOLDS TO ITS OPEN WAVE SOLUTION. I LIKE THE GFS'S EVOLUTION OF THIS SYSTEM SO WENT MORE WITH THAT SOLUTION. RIDGE TRYS TO BUILD INTO THE FAR W WHILE THE NE HAS TO DEAL WITH THE LOW INTO WEDNESDAY NIGHT. RIDGE THEN BUILDS INTO CENTRAL IOWA THURSDAY FOR A MOSTLY DRY AND SLIGHTLY WARMER DAY. TRIED TO MAKE ADJUSTMENTS TO POP AND WEATHER GRIDS BASED ON TIMING AND POSITION OF THE FRONT AND THE UPPER LEVEL FEATURES BUT THERE IS STILL ENOUGH UNCERTAINTY TO WARRANT HIGHER THAN CHANCE POPS AT BEST. WE REPEAT THIS PATTERN BEGINNING THURSDAY NIGHT AND FRIDAY WITH ANOTHER SHORTWAVE RIDING THE RIDGE ALOFT AND A LOW WITH WARM FRONT INTO SOUTHEAST NEBRASKA AND NORTHERN MO. PLACEMENT ISSUES WITH THE MODELS EXIST BUT THE GENERAL TREND IS IN DECENT AGREEMENT. && .AVIATION...13/12Z CONVECTIVE TRENDS WILL BE THE PRIMARY CONCERN THROUGH THE PERIOD. EXPECTED SIOUXLAND COMPLEX TO GRADUALLY DIMINISH AS IT MOVES EAST...LIKELY NOT AFFECTING ERN TAF SITES. BAND OF MVFR STRATUS ALONG AND EAST OF KFOD/KDSM/KOTM LINE SHOULD GRADUALLY LIFT TO VFR LATER THIS MORNING AS WELL. THUNDERSTORM TRENDS LATER TODAY BECOME LESS CLEAR. THERE IS THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE DAY AND NIGHT...BUT LOW CONFIDENCE IN LOCATION AND TIMING AT THE MOMENT. HAVE MENTIONED VCSH/CB WORDING IN MORE FAVORABLE TIMING...OVERNIGHT...FOR THE TIME BEING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV AVIATION...BSS LONG TERM...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT MON JUN 13 2011 IAZ072-073-141200- MADISON-WARREN- 512 AM CDT MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA ESPECIALLY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE. DUE TO RECENT HEAVY RAINFALL...ANY ADDITIONAL HEAVY RAIN WOULD BE CAPABLE OF PRODUCING FLASH FLOODING. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD. A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND DAMAGING WIND. THE THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW BUT CANNOT BE RULED OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. IAZ004-005-015-023>025-033>036-044>049-058>062-074-075-084>086- 095>097-141200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE- WAPELLO-WAYNE-APPANOOSE-DAVIS- 512 AM CDT MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA ESPECIALLY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO POSSIBLE. DUE TO RECENT HEAVY RAINFALL ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...ANY ADDITIONAL HEAVY RAIN WOULD BE CAPABLE OF PRODUCING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD. A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND DAMAGING WIND. THE THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW BUT CANNOT BE RULED OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. IAZ057-070-071-081>083-092>094-141200- AUDUBON-CASS-ADAIR-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 512 AM CDT MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE AREA ESPECIALLY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. ISOLATED TORNADOES ARE POSSIBLE LATER THIS AFTERNOON AND EVENING. HEAVY RAIN IS ALSO POSSIBLE. DUE TO RECENT HEAVY RAINFALL ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR...ANY ADDITIONAL HEAVY RAIN WOULD BE CAPABLE OF PRODUCING FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD. A STORM OR TWO TUESDAY COULD PRODUCE LARGE HAIL AND DAMAGING WIND. THE THREAT FOR SEVERE STORMS BEYOND TUESDAY IS LOW BUT CANNOT BE RULED OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH THIS WEEK. IAZ006-007-016-017-026>028-037>039-050-141200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN- GRUNDY-BLACK HAWK-TAMA- 512 AM CDT MON JUN 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...MAINLY COVERING NORTHEAST PORTIONS OF THE OUTLOOK AREA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR NON SEVERE THUNDERSTORMS LATER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE PERIODS OF THUNDERSTORMS THROUGH THE SEVEN DAY PERIOD. THE THREAT FOR SEVERE STORMS IS LOW BUT CANNOT BE RULED OUT. HEAVY RAIN IS POSSIBLE BUT SPECIFIC SEVERE THREATS FOR STORMS LATER IN THE WEEK WILL BE BETTER DEFINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 14:44 UTC.
14 high wind, 3 thunderstorm wind, 2 heavy rain, 2 lightning, 1 hail. Local standard time, as filed.
Brief heavy rainfall with minor street flooding reported in Manning.
Eight inch diameter tree limb down.
Trees up to 1.5 feet in diameter downed by high winds.
Gust reported by an off duty NWS employee.
Minor damage reported over northern Polk County by strong winds.
Heavy rain of 2 inches in the past hour causing pooling along Highway 65/69 near Hayes Street. Lane blocked to traffic due to ponding water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298841, 311269, 298847, 311266, 298879, 298880, 298881, 298882, 298883, 298842, 298850, 298851, 298852, 298854, 298855, 298856, 298857, 298858, 298846, 298884, 298859, 298849.